Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Wasting + Trouble Gaining Weight
Sep 12, 2001

Dr Dieterich,

I am 40 years old and have been known that I am HIV+ for at least 14 years. I have had several opportunistic infections including CMV and many bouts of PCP. Everytime that I have had an opportunistic infection in the past I have lost weight but when I regained my health the weight returned completely. A year ago I was in the hospital for PCP and had not a bout since 1996 when protease inhibitors were introduced. The combination that I am currently taking is Sustive, Zerit and Videx. My question is I have not only been unable to regain my former weight level but I have also experienced wasting in my face, buttocks and legs. I have had surgery to correct my facial wasting but am very concerned about my continued weight loss. My doctor has said that the drugs do not have any correlation with wasting or weight loss. In your opinion is there anything that I can do to regain the weight and reverse the wasting? I appreciate your help.

Response from Dr. Dieterich

You should ask your MD to check your blood levels of serum lactate. The new wasting syndrome is sometimes caused by mitochondrial toxicity of the nucleoside analogues. The two that you are taking, Zerit and Videx are particularly likely to cause this. Switching to different ones may keep it from getting worse not likely to make it better, though. You should also get your testosterone checked and if low supplemented and using anabolic agents like oxandrin may also help. Good luck!DTD


Previous
Wasting/weight anomoly
Next
NewFill

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement